Illinois, 2009

Dense Fog in Illinois, September 25 to 26, 2009

September 25 to 26, 2009 · NWS PAH · 20 events in 19 counties and zones

Dense fog formed as a result of calm winds and moist air under a high pressure system. Rain during the previous 24 hours moistened the ground, contributing to high humidity.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog formed as a result of calm winds and moist air under a high pressure system. Rain during the previous 24 hours moistened the ground, contributing to high humidity. Visibility was below a quarter mile for most of the night into early the next morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 25, 5:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 25, 5:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT FRI SEP 25 2009

.UPDATE...
FOR AVIATION SECTION. NO CHANGES TO DISCUSSION SECTION.

.DISCUSSION...
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE LOCATION AND TIMING OF
POPS AND CLOUDS WITH THE ONGOING SYSTEM.

THIS AFTERNOON THE SURFACE BOUNDARY THAT HAD REMAINED OVER OUR
CWA FOR THE PAST FEW DAYS HAS MOVED OFF TO THE EAST. THIS HAS
ALLOWED FOR SLIGHTLY COOLER AND DRIER AIR TO MOVE INTO THE REGION.
AS A RESULT...A FEW OF OUR FAR WESTERN COUNTIES HAVE HAD PLENTY OF
SUNSHINE SINCE THIS MORNING.

SADLY...THE SOUTHEAST HALF OF OUR CWA WILL NOT BE AS
FORTUNATE...AT LEAST IN THE SHORT TERM. AS THE SEMI PERMANENT CLOSED
UPPER LOW THAT WAFFLED AROUND THE CENTRAL PLAINS FOR THE PAST
SEVERAL DAYS MOVES EASTWARD...IT WILL INTERACT WITH THE MOISTURE
KEEPING CLOUD COVER AND THE CHANCE FOR PRECIP OVER THIS SAME AREA
THROUGH MIDDAY SATURDAY. IN ADDITION...THE SAME AREA WILL BE UNDER
THE RIGHT ENTRANCE REGION OF AN UPPER JET CORE BETWEEN 12Z-18Z
SATURDAY. THEREFORE MIGHT SEE A FLURRY OF CONVECTIVE ACTIVITY
SATURDAY MORNING DROPPING OFF DURING THE AFTERNOON. WITH DECENT
COLD TEMPERATURES ALOFT (-12C TO -17C) WONT BE SURPRISED TO SEE A
FEW ELEVATED HAILERS ON SATURDAY...BUT SHOULD STAY BELOW SEVERE
LEVELS.

BEFORE CONVECTION MOVES OUT OF OUR SOUTHEAST COUNTIES SATURDAY
AFTERNOON...WRAP AROUND MOISTURE COUPLED WITH COLD AIR ADVECTION
COULD POP A FEW SHOWERS/THUNDERSTORMS OVER OUR NORTHWEST THROUGH
WESTERN SECTIONS. SATURDAY EVENING COULD SEE A FEW SHOWERS OVER
THE NORTHEAST SECTIONS OF THE CWA AS THE LAST BIT OF WRAP AROUND
MOISTURE MOVES ACROSS THAT AREA.

A DRY COLD FRONT IS STILL FORECAST TO CROSS THE REGION SUNDAY
NIGHT. EVEN THOUGH NO PRECIP IS EXPECTED...IT WILL USHER MUCH
COOLER AND DRIER AIR INTO THE REGION. AS A RESULT...THE CWA SHOULD
REMAIN DRY AND SEASONABLY COOL THROUGH THURSDAY. INTRODUCED SCHC
POPS OVER THE FAR WESTERN COUNTIES THURSDAY NIGHT AS THE NEXT
STORM SYSTEM TAKES AIM ON THE REGION. TIMING OF THIS SYSTEM IS
STILL A BIT UNCERTAIN AT THIS TIME...BUT KEPT CHC POPS ON FRIDAY
AS WELL. THE GFS IS MUCH MORE AGRESSIVE WITH THIS SYSTEM...SO
KINDA SPLIT THE DIFFERENCE BETWEEN THE GFS...ECMWF...AND ENSEMBLE
DATA.

&&

.AVIATION...
STILL LOOKS AS THOUGH DRY LOW LEVEL INTRUSION IS WORKING SLOWLY EAST
ACROSS THE MS RIVER...AND LIMIT ANY SIGNIFICANT FOG/CLOUD
DEVELOPMENT AT KCGI/KPAH...WITH THE POSSIBLE EXCEPTION OF SHALLOW
GROUND FOG AND SCATTERED CLOUD DECK TOWARD DAYBREAK. FOR
KEVV/KOWB...MVFR/IFR FOG AND CEILINGS WILL LIKELY REDEVELOP AND
PERSIST THROUGH AT LEAST 13Z SATURDAY BEFORE CLEARING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

KES/MEFFERT
Hazardous weather outlook, Sep 25, 7:32 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
832 PM CDT FRI SEP 25 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
832 PM CDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SMALL RISK OF THUNDERSTORMS TONIGHT...MAINLY ACROSS THE
PENNYRILE REGION OF WESTERN KENTUCKY EAST OF THE LAND BETWEEN THE
LAKES. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL
CANNOT BE RULED OUT.

IN ADDITION...AREAS OF DENSE FOG WILL BE POSSIBLE LATE
TONIGHT...ESPECIALLY ALONG AND NORTHWEST OF THE OHIO RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY MORNING EAST
OF A LINE FROM MT CARMEL ILLINOIS TO SIKESTON MISSOURI. SEVERE
WEATHER IS NOT EXPECTED...BUT ANY THUNDERSTORM WILL LIKELY CONTAIN
LOCALLY HEAVY RAINFALL.

FOR SATURDAY AFTERNOON THE CHANCE OF THUNDERSTORMS SHIFTS TO THE
NORTHWEST ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT ISOLATED STORMS MAY BE CAPABLE OF PRODUCING HALF
INCH TO ONE INCH HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 dense fog. Local standard time, as filed.

Dense Fog, Jefferson

When
September 25, 8:00 PM CST to September 26, 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, White

When
September 25, 9:00 PM CST to September 26, 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
September 25, 10:00 PM CST to September 26, 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
September 25, 10:00 PM CST to September 26, 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
September 25, 10:00 PM CST to September 26, 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 25, 10:00 PM CST to September 26, 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
September 25, 11:00 PM CST to September 26, 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Alexander

When
September 26, 12:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
September 26, 12:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
September 26, 12:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
September 26, 1:00 AM CST to 9:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194380, 194374, 194375, 194376, 194377, 194378, 194383, 194388, 194389, 194390, 194391, 194379, 194381, 194385, 194387, 194384, 194373, 194386, 194392, 194382.